Maine, 2009

Flood in Maine, April 9, 2009

April 9, 2009 · NWS CAR · 1 event in 1 county or zone

An ice jam on the Aroostook River at Masardis contributed to flooding in the Masardis area. The flooding affected mostly lowland areas along the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam on the Aroostook River at Masardis contributed to flooding in the Masardis area. The flooding affected mostly lowland areas along the river. However...the flooding did lead to the closure of Route 11. Several homes were also affected. River levels receded with the release of the ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 9, 3:33 AM EST, 6 hours 42 minutes earlier.

Area forecast discussion, Apr 9, 3:33 AM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
433 AM EDT THU APR 9 2009

.SYNOPSIS...
LOW PRESSURE WILL REMAIN OVER QUEBEC AND LABRADOR THROUGH TONIGHT.
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA ON FRIDAY. A LOW
PRESSURE SYSTEM TRACKING WELL TO OUR SOUTH OVER THE WEEKEND
WILL LIKELY BRING LIGHT RAIN AND WET SNOW TO DOWNEAST AREAS LATE
FRIDAY NIGHT INTO SATURDAY. OTHERWISE...A CHILLY UPPER TROUGH OF
LOW PRESSURE WILL REMAIN ACROSS THE NORTHEAST INTO MONDAY WITH
PARTLY TO MOSTLY CLOUDY SKIES AND BELOW NORMAL TEMPERATURES.
&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPPER LEVEL TROF WILL PERSIST ACROSS THE REGION THROUGH
TONIGHT. WEAK S/WVS ROTATING THROUGH THE TROF WILL KEEP THE WX
UNSETTLED THROUGH THE PERIOD WITH MOSTLY CLOUDY SKIES AND SCT
SHOWERS ACROSS THE NORTH...AND MORE IN THE WAY OF BREAKS IN THE
CLOUDS EXPECTED AS YOU GO SOUTH ACROSS CENTRAL AND DOWNEAST MAINE.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
INITIALLY PTLY TO MSLY CLDY AND DRY FOR THE FA FRI INTO FRI EVE AS
WEAK S/WVS TRACK W TO E NORTH OF THE FA. MODELS THEN KEY IN A SFC
WV ASSOCIATED WITH A S/WV IN A MORE SRN BR OF THE UPPER JET
EXTENDING FROM THE MID ATLC STATES ENE TO TO SRN NEW ENG. THIS SFC
WV IS XPCTD TO TRACK FROM OFF THE S JERSEY COAST TO JUST S OF CAPE
COD FRI NGT TO S OF NOVA SCOTIA BY LATE SAT. BOTH OOZ GFS AND CAN
OPNL MODEL RUNS INDICATE QPF WITH THIS SYSTEM INTERSECTING DOWNEAST
ME AS FAR N AS ZONES 15>17 LATE FRI NGT INTO SAT...WHILE THE 00Z NAM
AND ECMWF KEEP QPF JUST S OF THE DOWNEAST COAST. MEAN ENS GFS
6HRLY QPF PROGS SUPPORT TH MORE NRN GFS/CAN QPF DISTRIBUTIONS...SO
WE INCREASED POPS THIS UPDATE ALG THE IMMEDIATE DOWNEAST COAST TO
LIKELY CATEGORY. PRECIP TYPE WILL BE DIURNALLY/NOCTURNALLY DRIVEN
WITH EVAPORTIONAL COOLING ALSO PLAYING A ROLE FOR LGT RN MIXING
WITH OR PERHAPS CHGNG TO LGT WET SN BY ERLY SAT MORN. HOWEVER...
EVEN IF ALL SN DOES OCCUR...QPF AMOUNTS ATTM APPEAR TO LGT TO
SUPPORT ANY SIGNIFICANT ACCUMULATIONS BEFORE SFC-BL TEMPS WARM TO
MIX AND CHG SN BACK TO RN BY MIDDAY SAT. ELSEWHERE...SKIES WILL
REMAIN PTLY TO MSLY CLDY...WITH PERHAPS COLD ADVCN LGT RN SHWRS/
FLURRIES MOVING BACK INTO NRN ME LATE SAT NGT WITH THE APPCH OF
THE UPPER TROF/LOW.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
OUTSIDE OF BELOW NORMAL TEMPS AND SCT RN/SN SHWRS ATTMS ACROSS NRN
PTNS OF THE FA SUN INTO MON AS AN UPPER LOW ONLY SLOWLY MOVES E
THRU THE CAN MARITIMES...THE NEXT CHC OF PRECIP FOR THE FA WILL BE
THE MIDDLE OF NEXT WEEK.

BOTH OPNL AND ENS MEAN HEMISPHERIC MODELS INDICATE THE POTENTIAL
OF A MORE SIGNIFICANT MIDWEST LOW MOVING ENE OFF THE JERSEY COAST
TO ALG THE SRN EDGE OF THE GULF OF ME LATE TUE NGT THRU WED...JUST
N OF THE TRACK OF SATS SYSTEM. THIS RESULTED IN INTRODUCING CHC
POPS TO THE GRIDS LATE TUE NGT THRU WED...WITH HIGHEST POPS FOR
SW PTNS OF THE FA. PRECIP TYPE WITH MARGINAL COD AIR AVAILABLE
WILL AGAIN BE SOMEWHAT DEPENDENT ON THE TIME OF DAY/NIGHT AND
INTENSITY.
&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MAINLY VFR EXPECTED ALL TERMINALS THROUGH TONIGHT.

MSLY VFR FRI THRU MON...XCPT A PD OF MVFR CLGS AND VSBYS ACROSS KBGR
AND KBHB VERY LATE FRI NGT INTO ERLY SAT AFT IN LGT RN AND SN...AND
PERHAPS A PD OR TWO OF HI MVFR CLGS IN BKN-OVC SC OVR NRN TAF SITES.
&&

.MARINE...
NEAR TERM: EXPECT SCA CONDITIONS TO PERSIST THROUGH TODAY WITH
WINDS/SEAS DIMINISHING TONIGHT.

SHORT TERM: INTIALLY NO HDLNS ANTICIPATED FRI AND FRI NGT...WITH
THE NEXT SCA OPPORTUNITY LATER SAT INTO SUN WITH THE PRES GRAD N
AND W OF THE LOW TRACKING FROM CAPE COD TO JUST S OF NOVA SCOTIA.
&&

.HYDROLOGY...
AREA RIVERS AND STREAMS ACROSS MOST OF THE REGION REMAIN BELOW
FLOOD STAGE. SINCE NO SIGNIFICANT PRECIPITATION IS EXPECTED
CONTRIBUTE TO RIVER LEVEL RISES...THE FLOOD WATCH HAS BEEN
DISCONTINUED. HOWEVER...ICE JAMS WILL CONTINUE TO IMPACT SOME
AREAS MAINLY ALONG THE AROOSTOOK AND SAINT JOHN RIVERS...AND AN
AREAL FLOOD WARNING REMAINS IN EFFECT FOR NORTHEAST AROOSTOOK AND
NORTH CENTRAL PENOBSCOT COUNTIES INTO THIS MORNING FOR SOME MINOR
FLOODING THAT IS OCCURRING ESPECIALLY IN THE CROUSVILLE AND
MASARDIS AREAS. IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT
FOR THE MATTAWAMKEAG RIVER AT MATTAWAMKEAG. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILED INFORMATION REGARDING
ANY ICE JAM FLOODING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON
         FOR ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...DUDA
MARINE...DUDA/VJN
HYDROLOGY...DUDA/VJN
Hazardous weather outlook, Apr 9, 2:24 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
324 AM EDT THU APR 9 2009

MEZ001>006-010-011-015>017-029>032-101100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
324 AM EDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

MOST RIVERS AND STREAMS ACROSS NORTHERN MAINE REMAIN BELOW FLOOD
STAGE THIS MORNING. HOWEVER...ICE JAMS WILL CONTINUE TO AFFECT
PORTIONS OF THE SAINT JOHN AND AROOSTOOK RIVERS ONCE AGAIN TODAY
AND POTENTIALLY INTO TONIGHT.

PLEASE REFER TO THE LATEST FLOOD STATEMENTS FROM THE NATIONAL
WEATHER SERVICE IN CARIBOU FOR MORE DETAILED INFORMATION WITH
REGARD TO ANY ICE JAM FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-101100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
324 AM EDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 9, 10:15 AM EST to 7:00 PM EST
Where
Aroostook County, 1.18 mi SE of Stimson to Stimson
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
46.520, -68.350

An ice jam on the Aroostook River at Masardis contributed to flooding in the Masardis area. The river crested around 1.5 feet above flood stage. The flooding affected mostly lowland areas along the river. However...the flooding did lead to the closure of Route 11. Several homes were also affected by the flooding. One home had water filling the basement...while a second home had around 2 feet of water on the first floor.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156768.